How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Valarie Your Own Question
Valarie, Nurse (RN)
Category: Health
Satisfied Customers: 1228
Experience:  36+ yrs exprience medical, surgical, wound/skin care, nutrition, geriatrics, rehab, management
Type Your Health Question Here...
Valarie is online now
A new question is answered every 9 seconds

I obtain chronic muscle spasms in my right foot from time to

Resolved Question:

I obtain chronic muscle spasms in my right foot from time to time, mainly in the evening time, I get them without any warning. I get twitches in my foot also, sometimes it is so bad I cant sleep.

I also get twitches in my arms as well, which last for shorter periods, can you advise of what this might be and what I can take to lead a normal life again ?
Submitted: 7 years ago.
Category: Health
Expert:  Valarie replied 7 years ago.



Are you taking any medications?

Do you have any other health conditions?

What is your age?

Customer: replied 7 years ago.
Relist: I still need help.
Customer: replied 7 years ago.
Hi there I am 32 years of age, I am taking Magnesium tablets, vitamin B and Fish oil tablets.

I take valum or difene whenever the spasms happen, but sometimes I feel quite sore to move and touch between spasms.

I have IBS and a hitus hernia at the top of my stomach.

I hope to hear from you soon

Kind Regards   
Expert:  Valarie replied 7 years ago.

Hi McKiernan,


Welcome back!


Just so I don't reiterate anything you might already know--I need to know a couple of other things:

Why are you taking magnesium supplements, and how much do you take?

Why are you taking Valium? How much, and how often?

Customer: replied 7 years ago.
I am taking magnesium as my health food store recommended them, I take one tablet daily which is 250mg.

I only take valium when I get the chronic spasms, only as a last resort.

Kind Regards

Expert:  Koleen Roeder A.A.A. R.N. retired replied 7 years ago.
I agree with Karen Magnesium, calcium and potassium all help keep muscle spasms from occuring. Do you have any health problems like back problems or diabetes?
Expert:  Valarie replied 7 years ago.

Hi Karen,

Hey, welcome back again! So--finally, here's my answer.

I think you should try some calcium supplements. Women need about 1000mg to 1500mg of elemental calcium per day. That's more calcium than most people eat every day. And if you are taking magnesium supplements, it may affect your level. Calcium and magnesium need to be taken together. Some calcium you would get in food if you eat alot of green leafy vegetables and milk products. But since you are having muscles cramps/spasms, chances are you are not getting enough.

Make sure to read the label for the amount of elemental calcium, not counting whatever the calcium is bound to (carbonate, lactate, gluconate, whatever). It should tell you the mg. amount of just calcium, then choose from there. It may matter to you how many pills you have to take in a day. Continue the magnesium with it at the same dose you are currently taking.


Vitamin D deficiency can also cause muscles spasms, cramps. Usually people get plenty of vitamin D by eating fortified foods (milk, bread, cereals, etc) and by spending some time out in the sun. With all the hype about how "bad" the sun is on your skin, however, there are more and more cases of Vit D deficiency all the time. At least 10 minutes of sunshine (even on a cloudy day) on bare skin will give you all the Vit D you need along with your well-balanced diet.

Potassium can help also. But this is better to eat in foods than it is to take supplements. It's easy to get enough with fresh fruit and vegetables. The highest sources (commonly eaten) are potatoes, tomatoes, bananas and citrus juices.

Keep in mind that the Valium may make you feel better initially, but then cause worse spasming later.

Also, with all this supplementation, remember to drink plenty of fluids. Many people live with a mild dehydration that can also cause imbalances that affect your muslces. You need to drink at least 1.5 to 2 quarts a day, half of that being plain water. Avoid soda pop, caffeine drinks and especially colas. (once in awhile is fine, but not as a daily fluid choice).

Give this a good try. If this does not relieve your spasms, you should see your doctor and have some blood work done to see what could be going on.


Ask your doctor to check for deficiencies in Vit D, B12, calcium, magnesium and potassium. Make sure to have your thyroid levels checked. Sometimes muscles spasms can be a sign of thyroid or parathyroid disorders.


Other causes might be pinched nerves, poor circulation, use of tobacco or alcohol, sensitivity to some chemical you are being exposed to, or changing hormone levels.

I wish you well.

Valarie, Nurse (RN)
Category: Health
Satisfied Customers: 1228
Experience: 36+ yrs exprience medical, surgical, wound/skin care, nutrition, geriatrics, rehab, management
Valarie and 3 other Health Specialists are ready to help you
Customer: replied 7 years ago.
Hi Koleen,

I had an MRI scan of my back and it is fine, I dont have diabetes. I have IBS and a hiatus hernia. Please help me.
Expert:  Valarie replied 7 years ago.

Hi Karen,


This is Valarie.


If you need assistance with another question, please post it as another question.


If you need clarification on the answer I gave you---how can I help you?

Expert:  Koleen Roeder A.A.A. R.N. retired replied 7 years ago.

None of you illness seem to relate to having muscle cramps and sore feet. Physical theray in a pool might help and so would icing down your feet. Have a doctor ever said you have planter facititis? Ice your foot with ice frozen in a paper cup. Roll the ice around your foot until you can not feel the pain anymore. It sure helps me. God Bless.